Tinnitus is the name for hearing noises that are not caused by sounds coming from the outside world. It's common and not usually a sign of anything serious. It might get better by itself and there are treatments that can help.
Tinnitus can sound like:
- music or singing
You may hear these sounds in 1 or both ears, or in your head. They may come and go, or you might hear them all the time.
The GP will look in your ears to see if your tinnitus is caused by something they can treat, like an ear infection or a build-up of earwax.
They might also check for any hearing loss.
You may be referred to a specialist for further tests and treatment.
try to relax – deep breathing or yoga may help
try to find ways to improve your sleep, such as sticking to a bedtime routine or cutting down on caffeine
try to avoid things that can make tinnitus worse, such as stress or loud background noises
try self-help books or self-help techniques to help you cope better from the British Tinnitus Association (BTA)
join a support group – talking to other people with tinnitus may help you cope
do not have total silence – listening to soft music or sounds (called sound therapy) may distract you from the tinnitus
do not focus on it, as this can make it worse – hobbies and activities may take your mind off it
RNID also has a free helpline on 0808 808 0123.
If the cause of your tinnitus is unknown or cannot be treated, your GP or specialist may refer you for a type of talking therapy.
This could be:
- tinnitus counselling – to help you learn about your tinnitus and find ways of coping with it
- cognitive behavioural therapy (CBT) – to change the way you think about your tinnitus and reduce anxiety
- tinnitus retraining therapy – using sound therapy to retrain your brain to tune out and be less aware of the tinnitus
Tinnitus retraining therapy may be available on the NHS for people with severe or persistent tinnitus. It's unclear if tinnitus retraining therapy works for everyone. It's widely available privately.
If tinnitus is causing you hearing loss, hearing aids may be recommended.
It's not always clear what causes tinnitus, but it's often linked to:
- some form of hearing loss
- Ménière's disease
- conditions such as diabetes, thyroid disorders or multiple sclerosis
- anxiety or depression
- taking certain medicines – tinnitus can be a side effect of some chemotherapy medicines, antibiotics, non-steroidal anti-inflammatory drugs (NSAIDs) and aspirin